Radiation damage to the kidney
Dear OncoLink "Ask The Experts,"
My son was diagnosed with neuroblastoma stage IV on June 12, 2001. He has just completed his stem cell transplant and is about to start radiation therapy. My question concerns the rebuilding of healthy tissue that has been radiated. Our radiation oncologist said that my son would lose the function of his left kidney forever as a result of radiation. If our tissues rebuild themselves after radiation, why won't his kidney ever function again? I am considering not doing radiation therapy. I thank you for your time.
Hui-Kuo G. Shu, MD, PhD, an Assistant Professor in the Department of Radiation Oncology at the University of Pennsylvania, responds:
Different tissues within the body have different tolerances to ionizing radiation. Some tissues are able to withstand relatively high doses of radiation without significant functional damage while others can be permanently damaged even with relatively low doses of radiation. The kidneys are known to be one of the more sensitive organs to the damaging effects of radiation. Typical doses used in the situation that you are describing for Stage IV neuroblastoma is in the 20-25 Gy range (21 Gy by our current protocol at the Children's Hospital of Philadelphia). Your radiation oncologist is correct in his/her assessment that this is very likely to cause permanent damage to the irradiated kidney. Microvascular damage is thought by many to be the primary insult that produces this effect. However, you should keep the following in mind:
Your concerns are important and I would suggest that you discuss these issues further with your radiation oncologist.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania